Kentucky, 2012Tornado in Kentucky, October 14, 2012
October 14, 2012 · NWS PAH · 1 event in 1 county or zone
A broken line of showers and thunderstorms swept eastward ahead of a strong cold front over western Missouri. The line of convection was fueled by very strong southerly low level winds from 50 to 60 knots at 850 mb.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of showers and thunderstorms swept eastward ahead of a strong cold front over western Missouri. The line of convection was fueled by very strong southerly low level winds from 50 to 60 knots at 850 mb. An isolated tornado occurred in this very high-shear environment, despite the lack of any cloud-to-ground lightning with the parent cell. Strong forcing and wind shear compensated for very weak instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 14, 3:13 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 14, 3:13 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CDT SUN OCT 14 2012
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 338 AM CDT SUN OCT 14 2012
MAIN FORECAST ISSUE WITHIN THIS TIME FRAME WILL BE WITH THE
PASSAGE OF A POTENT BUT DAMPENING MID LVL SHORT WAVE EJECTING NE
OUT OF THE PLAINS STATES TODAY. CONVECTION NOW MOSTLY ASSOCIATED
MOSTLY WITH A PREFERENTIAL SURFACE TROF...WHICH SHOULD ENTER SE
MO/SW IL EARLY TODAY...THEN SWEEP RAPIDLY EAST ACROSS THE MS RIVER
BY MIDDAY. THE MAIN FRONT WILL LAG A BIT...REACHING THE MS RIVER
VALLEY BY EARLY AFTERNOON. THIS SHOULD MARK THE BACK EDGE OF ANY
LINGERING CONVECTION. THE ENTIRE SYSTEM SHOULD BE EAST OF THE
FORECAST REGION BY EARLY THIS EVENING.
DUE MAINLY TO THE STRONG WIND FIELDS ASSOCIATED WITH THE
SYSTEM...ISOLATED DAMAGING WIND GUSTS COULD OCCUR WITH ANY
ISOLATED THUNDERSTORMS TO MANAGE TO OCCUR. HOWEVER...THIS SEVERE
THUNDERSTORM POTENTIAL SEEMS QUITE LIMITED DUE TO A LACK OF
DESTABILIZATION ASSOCIATED WITH CLOUDS/PRECIP ALONG THE
PREFERENTIAL TROF....AND THE WEAKENING OF THE MID LEVEL FORCING AS
THE H50 TROF DAMPENS DURING THE DAY. IN FACT...RAIN CHANCES AND
AMOUNTS WILL LIKELY BE LESS OVER OUR EASTERN COUNTIES THAN WEST OF
THE MS RIVER DUE TO THIS WEAKENING TREND.
STRONG AND GUSTY SOUTH WINDS WILL BE NEARING WIND ADVISORY CRITERIA
SUNDAY DUE TO THE STRONG PRESSURE GRADIENT AHEAD OF THE PREFERENTIAL
TROF. WINDS SHOULD BE STRONGEST OVER SE MO AND SW IL...WHERE
SUSTAINED WINDS COULD JUMP INTO THE 25 TO 30 MPH RANGE. WIND GUSTS
OF 35 TO 40 SEEM LIKE A GOOD BET ALSO.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 AM CDT SUN OCT 14 2012
HE EXTENDED PERIOD WILL START OUT WITH A SRLY LOW LEVEL FLOW AND
MID/UPPER LEVEL ZONAL FLOW. A TRANSITION IS SHOWN BY THE MED RANGE
MODELS TO OCCUR WED...WHEN A LARGE DEEPENING MID LEVEL LOW DIGS EWD
TOWARD THE PAH FORECAST AREA. THIS FEATURE IS EXPECTED TO SLING A
SFC COLD FRONT THROUGH OUR REGION LATE WED...WITH ENOUGH LOW LEVEL
FORCING FOR THE OCCURRENCE OF SHOWERS AND SOME TSTMS. AS TIME GOES
ON...THE CONVECTION WILL BECOME INCREASINGLY ELEVATED. THE LIGHTNING
HAZARD SHOULD BE GONE BY AROUND SUNRISE THU MORNING. TEMPS COULD
SOAR WELL INTO THE 70S ON WED JUST AHEAD OF THE COLD FRONT.
WANING CHANCES OF PCPN MAY BE ACCOMPANIED BY A SUBSTANTIAL DRY SLOT
DURING THE DAY THU. CLOUDS ARE EXPECTED TO FILL BACK IN AS THE
AFOREMENTIONED LOW...NOW CUT OFF...WOBBLES BACK INTO OUR VICINITY.
THE GFS SEEMED A LOT FASTER THAN OTHER GUIDANCE EJECTING THE
LOW...SO IT WAS NOT CONSIDERED MUCH FOR THIS PACKAGE. THE EXTENDED
MODEL BLEND PROVIDED SUB 15 PERCENT POPS FOR MEASURABLE PCPN BEYOND
THU AND THIS IS WHAT WE WENT WITH...BUT AT LEAST THE 00Z ECMWF HELD
MUCH OF THE ENERGY /AND PCPN/ ASSOCIATED WITH THE LOW IN THE PAH
FORECAST AREA WELL INTO THE WEEKEND. WE WILL HAVE TO SEE WHAT
HAPPENS. NOT A LOT OF COLD AIR IS EXPECTED IN THE WAKE OF THIS
SYSTEM.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 338 AM CDT SUN OCT 14 2012
LO VFR CONDITIONS EXPECTED AT KCGI/KPAH THROUGH 09-10Z...THEN MVFR
CIGS/VSBYS WITH SHRA...ISOLATED TSRA THROUGH 09Z-16Z...THEN VFR
AGAIN. AT KEVV/KOWB VFR CONDITIONS EXPECTED THROUGH 12-14Z...MVFR
CIGS/VSBYS WITH SHRA AND ISOLATED TSRA THROUGH 13-20Z...THEN VFR.
SOUTHERLY WINDS AROUND 10 KTS WILL PICK UP OUT OF THE SOUTH
SOUTHWEST AFT 10Z AT 15-20 KTS WITH GUSTS TO 25-30 KTS...THEN VEER
AROUND TO THE WEST AT 10-15 KTS AFT 00Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM....DB
AVIATION...JP
Hazardous weather outlook, Oct 14, 3:46 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
446 AM CDT SUN OCT 14 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
446 AM CDT SUN OCT 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND EAST OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARD WILL
BE ISOLATED DAMAGING WIND GUSTS.
STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THE DAY.
WINDS WILL LIKELY GUST FROM 30 TO 40 MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTERS WILL NEED TO BE ACTIVATED
TODAY.
Tornado, Graves
- When
- October 14, 5:42 AM CST to 5:44 AM CST
- Where
- Graves County, 1.87 mi WNW of Mayfield to 2.06 mi N of Mayfield
- Rating
- EF1
- Path length
- 2.28 mi
- Path width
- 150 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.735, -88.663
Top wind speeds were estimated near 105 mph. The average path width was 130 yards. Two dozen homes and several businesses received minor damage, mainly to shingles, siding, and fascia. There was moderate damage to one business, which was partially unroofed. Windows were blown out, and cars were moved over. Numerous trees and power lines were blown down. A high school football stadium was extensively damaged. The damage path began about one-quarter mile southeast of the Highway 80 and Purchase Parkway intersection. The moderately damaged business was located near the beginning of the damage path. A man was hospitalized after a section of wind-blown roof from the damaged business blew into the room he was in. The man suffered numerous cuts and broken bones. His house was heavily damaged. A 2x4 stud was driven by the wind and became embedded in a living room interior wall. The tornado damage path ended about one-half mile northeast of the intersection of Highways 45 and 121.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, October 14, 2012$15,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Arkansas, October 14, 2012$5,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Illinois, October 14, 2012$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Lake Michigan, October 14, 201270 kt wind · 4 events
- Strong Wind in Illinois, October 14, 2012$2,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 14, 20122 events
- Damaging Winds in Michigan, October 14, 201250 kt wind · 2 events
- High Wind in Washington, October 14, 20121 event
- High Wind in Alaska, October 14, 201275 kt wind · 1 event
- Damaging Wind in Mississippi, October 14, 201270 kt wind · 1 event
- Damaging Wind in Tennessee, October 14, 2012$7,000 · 61 kt wind · 1 event
- Tornado in Alabama, October 14, 2012EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411059.